A Menasha Police officer had a scare after responding to a drug overdose where a 36-year-old man died, on the way to Oshkosh the police officer started feeling the effects of what is believed to be Fentanyl.
The officer stopped at the Winnebago County Sheriff’s Department and got two doses of Narcan and is believed to be alright after being released from the hospital.
This highlights some of the challenges first responders face when responding to scenarios involving dangerous drugs that can be found all over northeast Wisconsin.
“The Fentanyl is 50 to 100 times more potent than heroin that is already many more times potent than it was just twenty years ago,” said Wisconsin Attorney General Brad Schimel.
Fentanyl is an opioid developed in a lab and doctors prescribe the drug to help with pain management, however on the streets this potent drug is being mixed with other street drugs.
“Touching it can put you in an overdose because it is so powerful that it will go through your skin,” said Shimel.
It doesn’t take much to have a large effect, that has made the drug very dangerous especially when it gets added to other drugs on the street.
It makes Narcan more important and that has become standard issue for first responders, but the amount of Narcan being used is rising quickly.
Because the potency of the drugs continues to rise, Schimel says that instead of just one dose, now first responders often have to issue two, three or four doses.
It took two doses of Narcan to reduce the effects the Menasha Police officer felt when just coming into contact with the drug.
“We are going through so much of it that it becomes a budget question for law enforcement agencies, ambulance services and fire departments,” said Shimel.
Wisconsin’s top cop did say that the state has been working at getting discounts with a Narcan distributor and grants to make sure first responders have access to Narcan.